Depigmentation Cases Prompt New Label Warning for ADHD Patch

Advise Patients to Seek Medical Care if Symptoms Develop, FDA Urges

June 26, 2015 04:42 pm News Staff

Responding to dozens of reports of skin depigmentation or hypopigmentation associated with use of the methylphenidate transdermal system marketed as Daytrana, FDA officials are requiring that a new warning be added to the medication's package label. That's according to a drug safety communication( the agency issued June 24.

[Breaking News]

Daytrana is indicated for management of attention deficit-hyperactivity disorder (ADHD) symptoms in individuals ages 6 to 17 years and is used in combination with counseling or other treatments. The patch is applied once per day on the hip (alternating sites with each application) and is worn for nine hours.

The agency reviewed 51 reports of chemical leukoderma linked to the medication that were made to the FDA Adverse Event Reporting System (FAERS) between April 2006 and December 2014, as well as one report in the medical literature. Of the 51 FAERS reports, 43 described leukoderma localized to the application site; seven reports cited depigmentation at the application site and other areas. The other case did not include sufficient information to determine the precise leukoderma characteristics.

Onset of leukoderma has been reported to be two to four months after initiating treatment. Although not physically harmful, the areas of depigmentation can be as large as eight inches in diameter. In 13 cases, medications were prescribed to reverse the loss of skin color, with only three reporting a possible slight improvement. None of the cases was resolved by discontinuing the drug, and in three cases, local or distal leukoderma developed even after patients quit using it.

The drug's manufacturer, Noven Pharmaceuticals Inc., has developed a medication guide( that physicians can encourage patients who use the drug to read. The guide includes information on other side effects seen with Daytrana use, including hypertension, nausea and mood changes.

According to the FDA, patients should not discontinue the drug without first consulting their physician, and the agency is calling on prescribers to advise patients who use the medication to seek medical attention immediately if they notice skin color loss. The drug should be discontinued in patients who experience this adverse effect, and other long-acting ADHD treatment options should be considered.

As always, physicians and patients are urged to report adverse drug events to the FDA's MedWatch program online(

please wait Processing